Montana, 2012

Hail and Damaging Winds in Montana, August 13, 2012

August 13, 2012 · NWS GGW · 7 events in 2 counties and zones

Favorable wind shear and a surface warm front formed the focus for severe thunderstorm development across eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Favorable wind shear and a surface warm front formed the focus for severe thunderstorm development across eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 13, 3:18 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 13, 3:18 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
418 AM MDT MON AUG 13 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
WEAK DISTURBANCE CROSSING THE NORTHERN ROCKIES THIS MORNING WHICH
HAD RESULTED IN A MCS COMPLEX OVER SOUTHERN ALBERTA THIS MORNING.
THIS MCS IS CURRENTLY HEADING IN THE DIRECTION OF NORTHEAST
MONTANA. SHORT TERM MODELS SUCH AD THE 4 KM WRF AND HRRR HAVE BEEN
SHOWING THIS FEATURE MOST OF THE NIGHT AND THE 00Z NAM AND GFS
HAVE SORT OF CAUGHT ONTO THIS SOLUTIONS. DECIDED TO PUT SLIGHT
CHANCE POPS IN THE FORECAST FOR THIS MORNING AND KEPT IT IN THE
FORECAST THROUGH THIS AFTERNOON. COULD HAVE GONE HIGHER ON THE
POPS BUT SOMETIMES THESE THINGS TEND TO DIE AS THE SUN RISES. DAY
SHIFT MIGHT NEED TO INCREASE POPS LATER THIS MORNING IF THIS THING
IS STILL CHUGGING AWAY IN OUR DIRECTION.

MONDAY AFTERNOON CONTINUED WITH THE SLIGHT CHANCE POPS ACROSS OUR
EAST AS WE ARE LIKE TO SEE A WARM SURGE OF AIR MOVE ACROSS THE
AREA TODAY. A WEAK WARM FRONT IF YOU WILL THAT WILL STALL ACROSS
OUR EASTERN AND NORTHEAST ZONES AND PROVIDE SOME SURFACE
LIFT AS AN UPPER LEVEL DISTURBANCE CROSSES FOR THE NORTHWEST.
DECIDED TO CONTINUE WITH THE SLIGHT CHANCE POPS MONDAY EVENING AND
MONDAY NIGHT ACROSS THE EAST. THE WIND ACROSS THE REGION WILL BE
IN THE 15 TO 20 MPH RANGE WITH OCCASIONAL HIGHER GUSTS. DECIDED TO
HOLD OFF ON A LAKE WIND ADVISORY AND LET THE DAY SHIFT TAKE A
LOOK AT CONDITIONS LATER THIS MORNING. THE CLOUD COVER MIGHT KEEP
THE MIXING DOWN.

TUESDAY THROUGH WEDNESDAY...A WIDE RANGE OF PROBLEMS EXIST IN THIS
TIME FRAME. FIRST OFF WE HAVE A SHORTWAVE OVER NORTHERN BC THAT
WILL EXIT THE FRONT RANGE AND THEN TAP INTO THE ARCTIC AIR MASS
BUILDING OVER NUNAVUT... CREATING AN EXPRESS LANE DOWN THE
CANADIAN PRAIRIES FOR ONE WHOPPER OF A COLD FRONT. THE NEXT
PROBLEM ON TUESDAY WILL COME IN THE AFTERNOON AS COMPRESSIONAL
WARMING OUT AHEAD OF THE COLD FRONT WILL SHOW UP TUESDAY MORNING
AND LAST INTO THE AFTERNOON HOURS. THIS WILL CAUSE THE RELATIVE
HUMIDITIES TO DROP SOUTH OF THE MISSOURI RIVER INTO THE LOWER TEEN.
THE WINDS WILL INCREASE AHEAD OF THIS COLD FRONT IN THE SAME AREA
OUT OF THE WEST TUESDAY AFTERNOON CREATING CRITICAL FIRE WEATHER
CONDITIONS.

THE FRONT WILL BLOW THROUGH THE REGION EARLY WEDNESDAY MORNING AND
OUR TEMPER TUES WILL BEGIN TO DROP. THE WINDS WILL INCREASE DUE TO
THE CAA BEHIND THE FRONT SO EXPECT GUSTY NORTHERLY WINDS TUESDAY
NIGHT THROUGH WEDNESDAY AFTERNOON. A LAKE WIND ADVISORY WILL
LIKELY BE NEEDED FOR THIS TIME FRAME. ALSO ALL PRECIPITATION LOOKS
TO BE POST FRONTAL SO HAVE INCREASED POPS BEHIND THE FRONT THROUGH
WEDNESDAY AFTERNOON. MOSTLY SHOWERS BUT COULD HAVE SOME EMBEDDED
THUNDER WITH THESE SHOWERS. ALSO LOWERED THE HIGHS ON WEDNESDAY AS
I EXPECT SOME AREAS TO STAY IN THE MID 60S ALONG THE INTERNATIONAL
BORDER. VERY FALL LIKE FOR EARLY AUGUST. RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH THE STRONG FALL LIKE COLD FRONT
THROUGH THE AREA AND HIGH PRESSURE MOVING IN FROM ALBERTA. THIS
WILL BRING STRONG NORTHWEST FLOW TO THE REGION. THE RESULT WILL BE
DRY AND COOL WEATHER WITH BELOW NORMAL TEMPERATURES FOR THURSDAY
AND FRIDAY.

THEN FOR SATURDAY THROUGH MONDAY A WEST COAST RIDGE BUILDS IN
BRINGING BACK THE ABOVE NORMAL TEMPERATURES AND CONTINUED DRY
WEATHER.

DAY 8 NEXT TUESDAY THE EC AND GFS DO HAVE DIFFERENT IDEAS
THEREFORE WILL OPT FOR DAY 7 PERSISTENCE FOR NOW.       PROTON

&&

.AVIATION...
VFR. TWO MCS/S OVER SOUTHERN ALBERTA ARE ON TRACK FOR MOVING INTO
THE AREA EARLY THIS MORNING. BASED ON THEIR CURRENT MOVEMENT THEY
WOULD ARRIVE IN NORTHERN PHILLIPS COUNTY BY 13-14Z... THEN KGGW BY
16-17Z. MODELS DO HAVE THEM MAKING IT TO THE AREA THEREFORE HAVE
FAIR CONFIDENCE THAT TSRA WILL AFFECT THE KGGW LOCATION LATER THIS
MORNING. OTHERWISE ISOLATED TSRA COULD BRING FLIGHT CATEGORIES
DOWN TO MVFR BRIEFLY IF THEY PASS OVERHEAD.        PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MTZ122-135>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 13, 2:11 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 AM MDT MON AUG 13 2012

MTZ016>027-059>062-140915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
311 AM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL DIVE SOUTH OUT OF WESTERN CANADA ON
TUESDAY AFTERNOON AND EVENING RESULTING IN A 15 TO 20 DEGREES
DROP IN TEMPERATURES AND FALL LIKE CONDITIONS ON WEDNESDAY. WINDS
DIRECTLY BEHIND THE FRONT COULD EASILY BE BETWEEN 20 AND 30 MPH
OUT OF THE NORTH TUESDAY NIGHT AND WEDNESDAY...SO A LAKE WIND
ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 13, 3:58 AM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
458 AM MDT MON AUG 13 2012

MTZ022-131200-
GARFIELD-
458 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 600 AM MDT.

AT 456 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF COHAGEN...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   COHAGEN...
   HILLSIDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4715 10691 4735 10672 4708 10608 4685 10609
      4685 10641
TIME...MOT...LOC 1058Z 301DEG 22KT 4717 10672

PROTON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 13, 4:19 AM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
519 AM MDT MON AUG 13 2012

MTZ016-060-131215-
PHILLIPS-
519 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 AM MDT.

AT 517 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF ZORTMAN...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PHILLIPS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4828 10800 4792 10765 4776 10829 4791 10844
TIME...MOT...LOC 1119Z 237DEG 19KT 4789 10824

PROTON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 13, 4:49 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
549 AM MDT MON AUG 13 2012

MTZ022-131245-
GARFIELD-
549 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 645 AM MDT.

AT 545 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BRUSETT...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   BRUSETT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4735 10672 4701 10705 4744 10756 4759 10740
TIME...MOT...LOC 1150Z 308DEG 19KT 4746 10737

PROTON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 101 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
August 13, 5:15 AM MST
Where
Garfield County, 6.42 mi NNW of Brusett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.430, -107.320

Spotter reported hail up to the size of ping pong balls covering the ground.

Hail, Garfield

When
August 13, 12:14 PM MST
Where
Garfield County, 7.78 mi NE of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.410, -106.780

Spotter reported quarter-sized hail stones covering the ground and 40-mph winds.

Hail, Garfield

When
August 13, 1:15 PM MST
Where
Garfield County, 8.09 mi SSE of Van Norman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -106.290

Spotter reported quarter-sized hail stones and wind gusts up to 50 mph.

Thunderstorm Wind, Dawson

When
August 13, 2:39 PM MST
Where
Dawson County, 3.1 mi SSW of Glendive Dawson Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.090, -104.830

Spotter's Davis instrument recorded sustained winds above 50 mph and a gust of 71 mph directly ahead of the the thunderstorm.

Thunderstorm Wind, Dawson

When
August 13, 2:45 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

A 72-mph wind gust was measured at the Glendive Airport AWOS site.

Hail, Garfield

When
August 13, 3:53 PM MST
Where
Garfield County, 9.67 mi N of Cohagen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.170, -106.600

Spotter reported nickel-sized hail stones.

Hail, Garfield

When
August 13, 4:06 PM MST
Where
Garfield County, 4.38 mi NNE of Cohagen
Measured
1 in hail
Reported by
Public
Coordinates
47.090, -106.570

Public reported quarter-sized hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407597, 407601, 407603, 407605, 407608, 407609, 407610.